Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 18, 2009Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at May 18, 2009, 7:43 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2009, 7:43 PM PDT (02:43 UTC)
Expired
May 18, 2009, 8:05 PM PDT
In force
22 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 177 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 190243
SVRMSO
IDC035-049-190330-
/O.NEW.KMSO.SV.W.0001.090519T0243Z-090519T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IDAHO COUNTY IN CENTRAL IDAHO...
  SOUTHERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 830 PM PDT.

* AT 740 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  KOOSKIA...OR ABOUT 6 MILES SOUTH OF KAMIAH...AND WAS MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...EAST KAMIAH...GLENWOOD...KOOSKIA...
  STITES AND SYRINGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4618 11612 4633 11578 4613 11564 4606 11601
TIME...MOT...LOC 0242Z 238DEG 30KT 4615 11601

$$
1 follow-up statement
000 
WWUS55 KMSO 190305
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
905 PM MDT MON MAY 18 2009

IDC035-049-190315-
/O.CAN.KMSO.SV.W.0001.000000T0000Z-090519T0330Z/
IDAHO ID-CLEARWATER ID-
805 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER AND
CENTRAL IDAHO COUNTIES IS CANCELLED...

LAT...LON 4618 11612 4633 11578 4613 11564 4606 11601
TIME...MOT...LOC 0305Z 238DEG 30KT 4625 11577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:46 PM PDT, 57 minutes earlier.

Area forecast discussion, May 18, 6:46 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
746 PM MDT MON MAY 18 2009

.UPDATE...INCREASED THUNDERSTORM COVERAGE AND CHANCE OF PRECIPITATION
ACROSS THE OROFINO/GRANGEVILLE REGION AND IN THE NORTHERN
CLEARWATER MOUNTAINS.

&&

.DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS CAN BE SEEN ON
RADAR THIS EVENING ALONG THE SOUTHERN PORTION OF THE
IDAHO/WASHINGTON BORDER. EXPECT THIS COMPLEX OF STORMS TO HOLD
TOGETHER OVER THE NEXT FEW HOURS...SO HAVE INCREASED CHANCE OF
PRECIPITATION AND THUNDERSTORMS OVER THE OROFINO/GRANGEVILLE REGION AND
THE NORTHERN CLEARWATER MOUNTAINS. MAIN THREAT WITH THESE CELLS
WILL BE FOR SMALL HAIL AND STRONG WINDS AS THE LOWER LEVELS OF THE
ATMOSPHERE REMAIN QUITE DRY. CONVECTION IS EXPECTED TO WEAKEN WITH
SUNSET ALTHOUGH A ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE NIGHT.

&&

.AVIATION...INCREASED AFTERNOON AND EVENING WINDS WILL OCCUR
MAINLY AT KGPI...KMSO AND KBTM. KSMN WILL SEE INCREASED WINDS TO A
LESSER EXTENT AS WELL. AN AREA OF THUNDERSTORMS HAS FORMED ALONG
THE IDAHO/WASHINGTON BORDER...AND WILL AFFECT THE IDAHO PANHANDLE
THROUGH 04Z. THE MAIN CONCERN WITH THESE CELLS WILL BE STRONG
GUSTY AND ERRATIC WINDS AS WELL AS SMALL HAIL. CONVECTION IS
EXPECTED TO WEAKEN WITH SUNSET. AN APPROACHING WEATHER SYSTEM WILL
BRING A COLD FRONT THROUGH THE AREA ON TUESDAY. SHOWERS AND
THUNDERSTORMS WILL AFFECT ALL AIRFIELDS BY TUESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 233 PM MDT MON MAY 18 2009/

..SIGNIFICANT COLD FRONT PUSHING THROUGH THE NORTHERN ROCKIES ON
TUESDAY...

DISCUSSION...THE RIDGE AXIS HAS MOVED OFF TO THE EAST THIS
AFTERNOON ALLOWING FOR THE UPPER LEVEL FLOW TO BECOME
SOUTHWESTERLY. ENOUGH INSTABILITY ACROSS LEMHI COUNTY INTO
SOUTHWEST MONTANA HAS ALLOWED FOR THE DEVELOPMENT OF CUMULUS
CLOUDS WITH THE POTENTIAL OF A FEW HIGH BASED THUNDERSTORMS. THESE
THUNDERSTORMS COULD CAUSE SOME GUSTY AND ERRATIC WINDS THIS
AFTERNOON AND EVENING. TONIGHT A WEAK DISTURBANCE WILL MOVE
THROUGH THE SOUTHWESTERLY FLOW CAUSING A FEW SHOWERS TO DEVELOP
OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. THE INSTABILITY
ASSOCIATED WITH THE DISTURBANCE COULD CAUSE A CLAP OF THUNDER
THROUGH OUT THE NIGHT.

TUESDAY A SIGNIFICANT COLD FRONT WILL MAKE ITS WAY THROUGH THE
NORTHERN ROCKIES. THIS FRONT IS EXPECTED TO ENTER NORTHWEST
MONTANA AROUND MID MORNING THEN PUSH SOUTHEASTWARD THROUGH OUT THE
DAY. A HEAD OF THE FRONT GUSTY SOUTHWESTERLY WINDS SHOULD BE
ANTICIPATED WITH FLATHEAD LAKE EXPERIENCING NEAR ADVISORY WIND GUSTS
DURING THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE
ACROSS LEMHI COUNTY INTO SOUTHWEST MONTANA WITH SEVERAL LOCATIONS
SEE GUSTS WELL ABOVE 30 MPH. THE FRONT WILL BE PUSHING THROUGH
CAUSING WIDESPREAD PRECIPITATION ESPECIALLY ALONG THE LEADING THE
EDGE. THE MOUNTAINS ALONG THE NORTHERN PART OF THE MONTANA IDAHO
BORDER COULD SEE SIGNIFICANT PRECIPITATION AMOUNTS. TUESDAY
AFTERNOON THE ATMOSPHERE WILL ONCE AGAIN DESTABILIZE ACROSS
SOUTHWEST MONTANA CAUSING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT. THESE THUNDERSTORM COULD CAUSE GUSTY WINDS...SO THE
COMBINATION OF THUNDERSTORM OUTFLOW WITH THE STRONG PRESSURE
GRADIENT WINDS COULD CAUSE GUSTS TO BE NEAR SEVERE THUNDERSTORM
CRITERIA. TEMPERATURES ARE EXPECTED TO DROP SIGNIFICANTLY BEHIND
THE FRONT WITH A LOCATIONS BEING 10 TO 20 DEGREES COOLER COMPARED
TO TODAY.

TUESDAY NIGHT THE FRONT WILL MOVE EAST OF THE REGION LEAVING THE
NORTHERN ROCKIES UNDER THE UPPER LEVEL TROUGH. THE INSTABILITY
ASSOCIATED WITH THE TROUGH IS EXPECTED TO KEEP SOME SHOWERS GOING
THROUGH OUT THE NIGHT ESPECIALLY IN THE HIGHER TERRAIN.

WEDNESDAY THROUGH MONDAY...RELATIVELY COOL AIR WILL BE IN PLACE
ACROSS THE REGION DURING WEDNESDAY...IMMEDIATELY FOLLOWING A PACIFIC
STORM SYSTEM. COLD AIR ALOFT AND A NORTHWEST FLOW ABOVE RIDGE TOPS
WILL ALLOW INSTABILITY TO REMAIN...WITH SHOWER AND AFTERNOON
THUNDERSTORM ACTIVITY TO CONTINUE. WEAK HIGH PRESSURE APPEARS LIKELY
FOR THURSDAY...WITH A QUICK REBOUND IN TEMPERATURES TO NEAR THE
SEASONAL AVERAGE. HOWEVER...THROUGHOUT THE REMAINDER OF THE EXTENDED
FORECAST PERIODS...MODEL GUIDANCE DEPICTS THE PACIFIC JET MEANDERING
THROUGH THE NORTHERN US ROCKIES AND SOUTHERN CANADA. CERTAINLY THERE
ARE SOME LARGE SCALE FEATURES THAT LEND TO PRECIPITATION...HOWEVER
NO SIGNIFICANT MOISTURE SURGES ARE EVIDENT AT THE LOWER LEVELS. BY
FRIDAY...MODEL GUIDANCE SOLUTIONS DIVERGE...MAINLY DUE TO THE
UNCERTAINTY IN THE MOVEMENT OF A DEEP AND BROAD AREA OF LOW PRESSURE
IN THE GULF OF ALASKA. MANY ENSEMBLE SOLUTIONS DEPICT ENERGY FROM
THIS LOW PRESSURE SYSTEM MOVING INLAND DURING THE SUNDAY OR MONDAY
TIMEFRAME. ASIDE FROM WEDNESDAY...TEMPERATURES ARE ANTICIPATED TO BE
NEAR THE SEASONAL AVERAGE FOR THE EXTENDED FORECAST PERIODS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...VIA
PREVIOUS DISCUSSION...SMITH/ZUMPFE
AVIATION...VIA
Hazardous weather outlook, May 18, 1:37 PM PDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT MON MAY 18 2009

MTZ002-003-191200-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL INCREASE INSTABILITY OVER THE AREA
TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DEVELOPING...WHICH MAY
PRODUCE LOCALIZED GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
ARE EXPECTED WITH LOCALIZED WIND GUSTS UP TO 30 MPH POSSIBLE OVER
FLATHEAD LAKE AND OVER HIGHER TERRAIN OF GLACIER NATIONAL PARK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-MTZ005-006-043-191200-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT IN ADVANCE
OF AN APPROACHING COLD FRONT. A THUNDERSTORM IS POSSIBLE OVER WEST
CENTRAL MONTANA DURING THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS OF 30 TO 40 MPH POSSIBLE BY AFTERNOON.
THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND WESTERN LEMHI COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ010-MTZ007-191200-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT AS A COLD
FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND A STRONG PRESSURE
GRADIENT WILL PRODUCE GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS UP TO 40 MPH POSSIBLE. IN ADDITION...AS
THE COLD FRONT APPROACHES THE AREA DURING THE AFTERNOON
THUNDERSTORMS MAY DEVELOP AND PRODUCE WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:48 PM PDTSevere Thunderstorm WarningMSOClearwater27 min
May 19, 3:10 AM PDTWind AdvisoryMSOLemhi16 hr
May 19, 8:40 AM PDTRiver Flood WatchMSOIdaho21 hr
May 19, 1:47 PM PDTHigh Wind WarningMSOLemhi6 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.